South Dakota, 2008

Hail in South Dakota, June 1, 2008

June 1, 2008 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe across northern Meade County and produced penny sized hail near Opal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe across northern Meade County and produced penny sized hail near Opal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 11:45 AM MST, 8 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 11:45 AM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT SUN JUN 1 2008

.DISCUSSION...WATER VAPOR SHOWS JET STREAK NOSING INTO SRN WY EARLY
THIS AFTN. CONVECTIVE TEMPS HAVE BEEN REACHED IN MOST PLACES AND
STORMS HAVE ALREADY DEVELOPED IN AN AXIS FROM THE BLKHLS THRU NCNTRL
NEB. FOCUS WILL BE SVR WX CHANCES THROUGH TONIGHT ACRS OUR CWFA.

TONIGHT...CONVECTION WILL BE FAIRLY WDSPRD ACRS OUR AREA BY THIS
EVE. SBCAPES OF 1000-2000J/KG ALONG WITH AMPLE BULK SHEAR WILL
SUPPORT ROTATING UPDRAFTS. MOST AREAS UNDER THE THREAT FOR SVR
WX...WITH THE LEAST CHANCE ACRS FAR NWRN SD WHERE SHEAR PROFILES ARE
NOT AS FAVORABLE. TORNADO THREAT SHOULD REMAIN ISOLATED AS NEAR SFC
SHEAR PROFILES NOT OVERLY IMPRESSIVE. ACTIVITY WILL BE SUPPORTED
WELL INTO THE NIGHT AS LEFT FRONT QUAD OF JET STREAK PASSES OHD AND
LLJ INCREASES.

MONDAY...PCPN WILL LIKELY STILL BE AROUND IN THE MRNG AS THERE IS
SOME CHANCE OF AN MCS FORMING OVERNIGHT. UPR TROF AXIS WILL NOT
CROSS THE AREA UNTIL LATER IN THE AFTN...SO CONVECTION SHOULD ONCE
AGAIN BECOME FAIRLY WDSPRD. THERE IS A THREAT OF SVR WX...BEST
CHANCE SOUTH OF I-90 ACRS SD AHEAD OF CDFNT WHERE BEST INSTABILITY
AND SHEAR WILL EXIST.

TUESDAY...UPR LOW WILL PUSH ACRS ND. ALTHOUGH THERE WILL BE
INSTABILITY AROUND...WILL LOWER PCPN CHANCES SOMEWHAT AS CWFA WILL
LIKELY BE CAUGHT IN A MORE WLY DOWNSLOPE FLOW SOUTH OF THE UPR LOW.

EXTENDED...UNSETTLED WEATHER WILL CONTINUE THROUGH THE END OF THIS
WEEK WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST
CHANCES WILL COME ON WEDNESDAY INTO THURSDAY AS A LARGE UPPER LOW
PUSHES OVER THE ROCKIES TOWARDS THE NORTHERN PLAINS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON INTO THE EVENING...WITH SOME THUNDERSTORMS POSSIBLY
BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. SHOWER
ACTIVITY WILL BECOME MORE WIDESPREAD LATER THIS EVENING INTO EARLY
MONDAY MORNING...WITH CIGS LOWERING TO MVFR.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/SCHILD
Hazardous weather outlook, Jun 1, 5:14 AM MST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
614 AM MDT SUN JUN 1 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
614 AM MDT (714 AM CDT) SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER DISTURBANCE WILL CROSS THE AREA ON MONDAY. SOME STRONG STORMS
ARE ALSO POSSIBLE AGAIN ON MONDAY AFTERNOON. ADDITIONAL WEATHER
DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH SATURDAY...
BRINGING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 1, 4:45 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          19 W WRIGHT             43.75N 105.88W
06/01/2008                   CAMPBELL           WY   FIRE DEPT/RESCUE

            TORNADO ON THE GROUND

&&
Local storm report, Jun 1, 6:05 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             COLONY                  44.87N 104.16W
06/01/2008  E0.75 INCH       CROOK              WY   CO-OP OBSERVER

&&
Local storm report, Jun 1, 6:10 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             COLONY                  44.87N 104.16W
06/01/2008  E0.88 INCH       CROOK              WY   TRAINED SPOTTER

&&
Local storm report, Jun 1, 6:49 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             3 N BELLE FOURCHE       44.71N 103.85W
06/01/2008  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

&&
Local storm report, Jun 1, 8:03 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             13 NNE STURGIS          44.59N 103.41W
06/01/2008  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

0840 PM     HAIL             13 E GLAD VALLEY        45.40N 101.51W
06/01/2008  E0.88 INCH       ZIEBACH            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 1, 8:04 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
904 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             1 N HERMOSA             43.85N 103.19W
06/01/2008  E1.75 INCH       PENNINGTON         SD   LAW ENFORCEMENT

0213 PM     HAIL             1 W HERMOSA             43.84N 103.21W
06/01/2008  E1.75 INCH       CUSTER             SD   LAW ENFORCEMENT

0235 PM     HAIL             7 SW HERMOSA            43.77N 103.29W
06/01/2008  E1.50 INCH       CUSTER             SD   TRAINED SPOTTER

            1/2 INCH TO 1 1/2 INCH HAIL FROM 210 PM TO 250 PM

0240 PM     HAIL             2 SW SWETT              43.15N 101.98W
06/01/2008  E0.88 INCH       BENNETT            SD   TRAINED SPOTTER

0250 PM     HAIL             8 S HERMOSA             43.72N 103.19W
06/01/2008  E4.25 INCH       CUSTER             SD   FIRE DEPT/RESCUE

0321 PM     HAIL             6 ESE FAIRBURN          43.65N 103.10W
06/01/2008  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

0325 PM     HAIL             7 S MARTIN              43.07N 101.73W
06/01/2008  E1.75 INCH       BENNETT            SD   PUBLIC

0335 PM     HAIL             9 S FOLSOM              43.70N 102.87W
06/01/2008  E0.88 INCH       CUSTER             SD   LAW ENFORCEMENT

0355 PM     HAIL             11 SE RED SHIRT         43.54N 102.74W
06/01/2008  M1.50 INCH       SHANNON            SD   NWS EMPLOYEE

0405 PM     HAIL             12 SE RED SHIRT         43.53N 102.72W
06/01/2008  M2.50 INCH       SHANNON            SD   NWS EMPLOYEE

0410 PM     HAIL             5 SE SCENIC             43.73N 102.48W
06/01/2008  E0.75 INCH       PENNINGTON         SD   LAW ENFORCEMENT

0450 PM     HAIL             SHARPS CORNER           43.38N 102.40W
06/01/2008  E1.00 INCH       SHANNON            SD   TRAINED SPOTTER

0542 PM     TORNADO          19 W WRIGHT             43.75N 105.88W
06/01/2008                   CAMPBELL           WY   FIRE DEPT/RESCUE

            TORNADO ON THE GROUND

0700 PM     HAIL             COLONY                  44.87N 104.16W
06/01/2008  E0.88 INCH       CROOK              WY   TRAINED SPOTTER

0701 PM     HAIL             COLONY                  44.87N 104.16W
06/01/2008  E0.75 INCH       CROOK              WY   CO-OP OBSERVER

0745 PM     HAIL             3 N BELLE FOURCHE       44.71N 103.85W
06/01/2008  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

0835 PM     HAIL             13 NNE STURGIS          44.59N 103.41W
06/01/2008  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

0840 PM     HAIL             13 E GLAD VALLEY        45.40N 101.51W
06/01/2008  E0.88 INCH       ZIEBACH            SD   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
June 1, 8:15 PM MST
Where
Meade County, 4 mi SW of Opal
Measured
0.75 in hail
Reported by
Public
Coordinates
44.859, -102.538

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 94855.